Polarization singularities in isotropic random vector waves

Berry, M.V. and Dennis, M.R. (2001) Polarization singularities in isotropic random vector waves. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, 457, (2005), 141-155. (doi:10.1098/rspa.2000.0660).


PDF - Version of Record
Download (323Kb)
Original Publication URL: http://dx.doi.org/10.1098/rspa.2000.0660


Following Nye & Hajnal, we explore the geometry of complex vector waves by regarding them as a field of polarization ellipses. Singularities of this field are the C lines and L lines, where the polarization is purely circular and purely linear, respectively. The singularities can be reinterpreted as loci of photon spin 1 (C lines) and 0 (L lines). For Gaussian random superpositions of plane waves equidistributed in direction but with an arbitrary frequency spectrum, we calculate the density (length per unit volume) of C and L lines.

Item Type: Article
Digital Object Identifier (DOI): doi:10.1098/rspa.2000.0660
ISSNs: 1364-5021 (print)
Related URLs:
Keywords: singularities, polarization, optics, Gaussian waves, randomness
Subjects: Q Science > QA Mathematics
Q Science > QC Physics
Divisions : University Structure - Pre August 2011 > School of Mathematics > Applied Mathematics
ePrint ID: 29375
Accepted Date and Publication Date:
Date Deposited: 11 May 2006
Last Modified: 31 Mar 2016 11:54
URI: http://eprints.soton.ac.uk/id/eprint/29375

Actions (login required)

View Item View Item

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics